Nebraska, 2019

Hail in Nebraska, July 14, 2019

July 14, 2019 · NWS LBF · 2 events in 1 county or zone

Isolated supercells across northwest Nebraska, mainly Sheridan County, produced large hail during the evening of July 14.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated supercells across northwest Nebraska, mainly Sheridan County, produced large hail during the evening of July 14.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 14, 1:22 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 14, 1:22 PM MST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
322 PM CDT Sun Jul 14 2019

.SHORT TERM...(This evening through Monday night)
Issued at 321 PM CDT Sun Jul 14 2019

A weak frontal boundary sagged into the Sandhills this morning. The
models show the front as a focus for scattered thunderstorms this
evening. Moisture is pooling behind the front and the RAP model
shows precipitable water increasing of over 1.50 inches which would
support a locally heavy rainfall threat. Winds aloft are actually
pretty strong with 30-45 kts at the 500mb-300mb levels. The MLCAPE
around 3000 J/KG across nrn Nebraska could support a few strong to
severe storms this evening. The upper level support is a subtropical
rotating through nrn Colorado.

If the thunderstorms form as expected this evening, then the front
could move further south and be the focus additional moisture
pooling and storm development late Monday afternoon and evening
across the central Sandhills and ncntl Nebraska. The NAM12 shows a
40-50kt 500mb Jetlet Monday afternoon which is the basis for the
slight severe thunderstorm risk as suggested by the SPC. Rain
chances ramp up to the likely category Monday evening with a
more expansive area of precipitable water above 1.50 inches.

The temperature and dew point forecast overnight through Monday
night leans on the model blend plus the guidance blend plus bias
correction. This is on the warmer, more moist, side of the forecast
envelope. Heat indices should rise to around 100F across Boyd county
where a heat advisory is in place Monday afternoon. Later forecasts
may add Holt county to the advisory where heat indices will approach
100F.

.LONG TERM...(Tuesday through Sunday)
Issued at 321 PM CDT Sun Jul 14 2019

The model consensus, which is in good agreement, suggests a weak
frontal boundary will remain across wrn and ncntl Nebraska all week
and into next weekend. This is likely the result of strong winds
aloft across the nrn Plains dictating low pressure to the lee of the
Colorado Rockies and outflow from storm activity across the nrn
Plains. This will pool moisture across Nebraska but at the same
time, h700mb temperatures are forecast to rise to 16C or warmer
ending rain chances.

The forecast is basically dry after Tuesday because the strong cap
allows just isolated rain chances. The model blended temperature
forecast is cool considering h700mb temperatures will range from 16C
to 18C, even across nrn Nebraska. If deep mixing occurs then the
warm air aloft would support highs in the low 100s as indicated by
the ECM model.

The temperature forecast is much cooler with highs in the upper 80s
to upper 90s and heat advisory conditions do not appear imminent;
dew points are expected to remain in the 60s. Given the caliber of
the warm air moving in aloft, however, the forecast could be too
cool and there is a chance that heat advisory conditions will become
widespread, especially across ncntl Nebraska.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1235 PM CDT Sun Jul 14 2019

For KLBF...VFR conditions prevail through Monday morning. A slight
wind shift from the south to the southwest will occur overnight, but
otherwise, winds remain 10 knots or less.

For KVTN...VFR conditions are expected through the afternoon.
Increasing clouds are possible late in the afternoon as the next
chance of rain and thunderstorms arrives tonight. Thunderstorms will
remain isolated, but could potentially impact the terminal. Expect
small hail and erratic winds in these thunderstorms. VFR conditions
will return by 04 to 06Z with a wind shift from the south to the
southwest as well by Monday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 8 PM CDT Monday for NEZ007.

&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Kulik
Hazardous weather outlook, Jul 14, 1:33 PM MST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
333 PM CDT Sun Jul 14 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-152045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
333 PM CDT Sun Jul 14 2019 /233 PM MDT Sun Jul 14 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms will be possible late this afternoon and
evening in the eastern Panhandle and across northern Nebraska.
The severe potential is low at this time. A stronger storm or two
cannot be ruled out though.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Afternoon heat indices in the mid to upper 90s are expected
generally along and east of Nebraska Highway 61 Monday. Heat
indices near 100 degrees is possible east of a line from Bartlett
to Naper on Monday afternoon and evening.

Isolated strong to severe thunderstorms are possible Monday
afternoon and Monday night with the greatest chance for severe
thunderstorms across the eastern Panhandle and northwestern
Nebraska. Large hail, damaging winds, lightning, and locally
heavy rainfall are all possible with these storms.

Isolated strong to briefly severe storms are possible again
Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 14, 4:06 PM MST, 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
506 PM MDT Sun Jul 14 2019

NEZ004-142345-
Sheridan NE-
506 PM MDT Sun Jul 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SHERIDAN COUNTY
UNTIL 545 PM MDT...

At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles north of Ellsworth, or 23 miles south of Rushville, moving
northeast at 5 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Argo Hill.

This includes Highway 250 near mile marker 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4227 10237 4244 10245 4255 10214 4233 10207
TIME...MOT...LOC 2305Z 237DEG 5KT 4239 10235

Taylor

The radar

The North Platte radar (KLNX), 175 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sheridan

When
July 14, 4:25 PM MST
Where
Sheridan County, 9.17 mi NW of Antioch
Measured
1.75 in hail
Reported by
Public
Coordinates
42.180, -102.680

Public reported golf ball size hail.

Hail, Sheridan

When
July 14, 4:40 PM MST
Where
Sheridan County, 19.35 mi N of Ellsworth
Measured
1.5 in hail
Reported by
Public
Coordinates
42.350, -102.290

Public reported hail up to ping pong ball size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841783, 841784.